Alert archive / Kentucky / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Paducah, KY

February 26, 20124 states

NWS Paducah, KY issued this red flag warning at Feb 26, 2012, 8:42 AM CST for 4 states. It took effect at Feb 26, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2012, 8:42 AM CST (14:42 UTC)
In effect from
Feb 26, 2012, 12:00 PM CST
Expired
Feb 26, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
All 60 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Oregon County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Shannon County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WWUS83 KPAH 261442
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
842 AM CST SUN FEB 26 2012

...RED FLAG WARNING THIS AFTERNOON FOR PARTS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY...AND SOUTHWEST INDIANA...

.VERY DRY AIR WILL MIX DOWN AS GUSTY SOUTHERLY WINDS START TO PICK
UP. THIS COMBINED WITH VERY DRY VEGETATION WILL RESULT IN CRITICAL
FIRE WEATHER PARAMETERS REACHING WARNING CRITERIA. 

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
098-100-106>112-114-270000-
/O.NEW.KPAH.FW.W.0001.120226T1800Z-120227T0000Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SHANNON-
WAYNE MO-OREGON-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
842 AM CST SUN FEB 26 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. THE WARNING INCLUDES ALL OR PARTS OF THE MARK TWAIN AND
SHAWNEE NATIONAL FORESTS...THE LAND BETWEEN THE LAKES RECREATION
AREA...AND THE FORT CAMPBELL AREA.

* WIND...SOUTHERLY WINDS AROUND 15 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...RH WILL DROP TO AROUND 20 PERCENT THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:52 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 26, 3:52 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CST SUN FEB 26 2012

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 221 AM CST SUN FEB 26 2012

SKIES WILL REMAIN CLEAR ACROSS THE REGION TODAY. IT WILL BECOME
BREEZY...WITH SOUTH WINDS INCREASING TO 12 TO 20 KTS WITH SOME
HIGHER GUSTS. MODELS DO NOT SEEM TO TIGHTEN UP THE GRADIENT AS
MUCH AS THEY HAD BEEN IN SOME OF THE PREVIOUS RUNS...SO THIS
SHOULD KEEP WINDS IN A MORE REASONABLE RANGE COMPARED TO LATE
LAST WEEK. HOWEVER...THESE WINDS ALONG WITH THE PLENTIFUL SUNSHINE
SHOULD PUSH TEMPERATURES TO AROUND THE 60 DEGREE MARK...WHICH WILL
BE 5 TO 9 DEGREES ABOVE SEASONAL NORMALS.

MODELS ARE IN GREAT AGREEMENT BRINGING A WEAK DRY COLD FRONT
ALONG THE OHIO RIVER BY 12Z MONDAY...MOVING IT ON THROUGH THE
ENTIRE PAH FORECAST AREA BY 18Z MONDAY. RH TIME HEIGHTS SHOW VERY
LITTLE MOISTURE FOR THIS FRONT TO WORK WITH...SO WILL PROBABLY
JUST SEE A BRIEF PERIOD OF INCREASING MID CLOUDS. THE AIR MASS
BEHIND THE FRONT IS ONLY A LITTLE COOLER THAN OUR CURRENT AIR
MASS...SO HIGH TEMPERATURES MONDAY SHOULD ONLY BE 3 TO 6 DEGREES
COOLER THAN TODAY.

HIGH PRESSURE FROM THE NORTHERN PLAINS WILL SLIDE OFF TO OUR EAST
BY 06Z TUESDAY. WINDS WILL GRADUALLY TURN SOUTHEAST AND INCREASE
THROUGH THE NIGHT AHEAD OF OUR NEXT SIGNIFICANT WEATHER SYSTEM.
THESE WINDS WILL AID IN SOME MIXING AND KEEP OUR MONDAY NIGHT LOW
TEMPS FAIRLY MILD...AT LEAST SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 221 AM CST SUN FEB 26 2012

TWO MAJOR SYSTEMS ARE FORECAST TO IMPACT THE REGION DURING THE
EXTENDED PORTION OF THE FORECAST. THE 00Z MODELS CONTINUE TO BE IN
PRETTY GOOD AGREEMENT IN ADVERTISING LARGE POPS FOR TUESDAY AND
TUESDAY NIGHT...AND FRIDAY AND FRIDAY NIGHT.

THE FIRST SYSTEM OVER THE ROCKIES EARLY TUESDAY WILL EJECT NORTHEAST
TO IOWA BY 12Z WEDNESDAY. MASSIVE WARM ADVECTION WILL COMMENCE
TUESDAY...SO SHOWERS WILL BECOME MORE NUMEROUS THROUGH THE DAY. THE
00Z MODELS INDICATE THAT THE BEST POPS TUESDAY WILL RUN FROM
SOUTHEAST MISSOURI THROUGH SOUTHERN ILLINOIS AND POSSIBLY SOUTHWEST
INDIANA...BUT PORTIONS OF WEST KENTUCKY MAY STAY DRY FOR MUCH OF THE
DAY.

THE ECMWF IS SLOWEST WITH THE ONSET OF SHOWERS...KEEPING MOST AREAS
DRY THROUGH 18Z. LEANED A BIT TOWARD IT...BUT IF THE SURFACE HIGH
IMPINGING ON THE AREA MONDAY IS COOLER THAN CURRENTLY
ANTICIPATED...THE FASTER GFS/CANADIAN SOLUTION MAY BE THE WAY TO
GO...AS ISENTROPIC LIFT WOULD BE STRONGER.

TUESDAY NIGHT THE ENTIRE AREA SHOULD SEE WIDESPREAD SHOWERS...WITH
AT LEAST SCATTERED THUNDERSTORMS. MODEL SOUNDINGS INDICATE THAT EVEN
ELEVATED INSTABILITY WILL BE MEAGER...AS COLD AIR ALOFT WILL BE
LACKING WITH THE UPPER SYSTEM WAY UP IN IOWA. AFTER 06Z...THE COLD
FRONT WILL START TO PUSH THROUGH THE AREA...AND THERE IS SOME
POTENTIAL FOR WEAK SURFACE-BASED INSTABILITY. WIND FIELDS WILL BE
VERY IMPRESSIVE BOTH WITH RESPECT TO LOW AND DEEP LAYER SHEAR. THIS
SHOULD BE THE BEST CHANCE FOR SEVERE STORMS WITH THIS EVENT...BUT
STILL FEEL THAT THE ODDS ARE STACKED AGAINST IT. SHOWERS AND
THUNDERSTORMS...AND SEVERE WEATHER POTENTIAL WILL LINGER INTO
WEDNESDAY MORNING IN THE EAST...OR UNTIL THE COLD FRONT CAN CLEAR
THE AREA.

KNOCKED TEMPERATURES DOWN SOME TUESDAY...ESPECIALLY
NORTH...WITH PLENTY OF CLOUD COVER/PRECIPITATION...SOUTHEAST WINDS
AND A SLOWER THAN ORIGINALLY FORECAST WARM FRONTAL PASSAGE. COLD
ADVECTION WILL BE QUITE WEAK BEHIND THE COLD FRONT...SO ASSUMING
THAT THERE IS SOME AT LEAST PARTIAL CLEARING ON
WEDNESDAY...TEMPERATURES MAY BE WARMER THAN TUESDAY. ONE THING IS
FOR SURE...IT WILL BE QUITE WINDY...AS SOUTHEAST WINDS CRANK UP
TUESDAY...VEER TO SOUTH TUESDAY NIGHT AND SOUTHWEST WEDNESDAY.
SHOULD STAY BELOW WIND ADVISORY LEVELS...BUT IT WILL OFFSET THE
WARMING EXPECTED.

SURFACE HIGH PRESSURE WILL PASS OVER THE REGION THURSDAY...AND
SOUTHERLY FLOW WILL RETURN TO THE REGION THURSDAY NIGHT INTO FRIDAY
MORNING AHEAD OF OUR NEXT STORM SYSTEM. THE GFS AND ECMWF DEEPEN A
SURFACE LOW OVER OUR REGION...AS ENERGY MOVES AT US FROM THE PLAINS.
THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST IN THE AREA THE
LOW/COLD FRONT WILL INTENSIFY...BUT THE MODELS ARE IN AGREEMENT IN
FRONTOGENETICAL FORCING FOR SHOWERS AND SOME ELEVATED THUNDERSTORMS
BEHIND THE FRONT/LOW. HAVE GOOD CHANCE POPS THROUGHOUT THE AREA
FRIDAY...AND THEN SHIFT IT TO THE EAST HALF OF THE AREA FRIDAY
NIGHT.

WITH GENERAL TROUGHING ADVERTISED FOR NEXT WEEKEND...TEMPERATURES
WILL DROP BACK TOWARD NORMAL. CANNOT RULE OUT SOME LIGHT
SHOWERS/RAIN AT SOME POINT OVER THE WEEKEND...AS IMPULSES SWING
THROUGH THE LARGER SCALE TROUGH. THERE STILL IS NO SIGN OF AN ARCTIC
AIRMASS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 221 AM CST SUN FEB 26 2012

LIGHT SOUTHEAST WINDS EARLY THIS MORNING WINDS WILL BECOME SOUTH
BY LATE MORNING AND INCREASE TO 10 TO 20 KTS WITH GUSTS AROUND 25
KTS. THESE WINDS WILL DECREASE TO 6 KTS OR LESS BETWEEN 23Z AND
02Z. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH NO
VSBY RESTRICTIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM....DRS
AVIATION...RST
Hazardous weather outlook, Feb 26, 4:27 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST SUN FEB 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ELEVATED FIRE DANGER IS FORECAST THIS AFTERNOON...AS GUSTY
SOUTH WINDS RETURN TO THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FROM TUESDAY AFTERNOON
THROUGH EARLY WEDNESDAY. ALTHOUGH INSTABILITY WILL BE WEAK...A FEW
SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY NEAR THE COLD FRONT
LATE TUESDAY NIGHT AND EARLY WEDNESDAY.

A CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY AND FRIDAY NIGHT. AT
THIS TIME...SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY MORNING.

DRS

Nearby

Red Flag Warnings in Kentucky, 2012Red Flag Warnings in Illinois, 2012Red Flag Warnings in Missouri, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.